Minnesota, 2021

Hail in Minnesota, May 2, 2021

May 2, 2021 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed across portions of southeast Minnesota during the late afternoon of May 2nd as a cold front moved into the region. Some of these storms produced hail across portions of Winona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across portions of southeast Minnesota during the late afternoon of May 2nd as a cold front moved into the region. Some of these storms produced hail across portions of Winona County. The largest reported hail was penny sized in Lewiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 1:27 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 2, 1:27 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Sun May 2 2021

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 2 2021

The cold front was making very slow southward progress across the
area early this afternoon, stretching from southwest Minnesota into
central Wisconsin. With a somewhat baggy gradient in the vicinity of
the front, the wind flow and resulting moisture return in the warm
sector has been rather slow. Upper 50s to around 60 dew points were
just starting to approach the area and most of the area south of the
Interstate 90 corridor should see at least upper 50s by late
afternoon. The RAP suggests this will result in about 1000-1500 J/kg
of ML CAPE being in place. As a short wave trough currently moving
across South Dakota and Nebraska interacts with the front, showers
and storms are expected to develop along the front starting late
this afternoon and then should grow into a pretty solid line of
activity by early evening. The best deep layer shear will reside
north of the front but around 20 to 25 knots in the 0-3km layer
should be in place over the front. This may pop up to around 30
knots at times which could be enough to support some strong storms
with gusty winds and small hail.

With the flow staying out of the southwest overnight, additional
short wave troughs are expected to move over the region. The forcing
from these waves combined with a band of weak frontogenesis in the
850-500 mb layer will help to keep the showers going in the
baroclinic zone overnight. The coverage may become a bit more
scattered Monday morning in a diurnal minimum before picking back up
again in the afternoon as some CAPE returns in the warm sector. The
threat for a strong storm looks even lower Monday with less shear in
place. In general, the activity and front will get a push to the
southeast during the day Monday as a stronger northern stream short
wave trough advances out of Canada into the Upper Midwest.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 2 2021

Any lingering rain will move out of the area Monday evening as the
cold front continues to push eastward and weak surface ridging
builds into the upper midwest. Upper low over Ontario will
initially drive the weather over the northern US this week.
Quasi-zonal flow over the Upper Mississippi Valley and weak
surface ridging Tuesday and Wednesday will lend itself to below
normal temperatures. Then Wednesday night into Thursday, a long
wave ridge builds over the west coast, amplifying the flow over
the plains. Meanwhile, a short wave will drop into the Mississippi
Valley, bringing another weak front and chance of showers
Wednesday night into Thursday. By the weekend the upper ridge
flattens, and another surface low is progged to develop and move
east across the central US. Given the generally zonal pattern,
confidence is low on the particulars by late week. Generally
though, the signals are for near to slightly below normal
temperatures and another period of rain next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 2 2021

A front extended across southern Minnesota into central Wisconsin
late this morning. This front is not expected to move much during
the evening and then sink slowly south through Monday morning. A
short wave trough approaching in the slightly southwest flow aloft
is expected to help convection to form along the front starting
late this afternoon. The RAP has been showing between 1000 and
1500 J/kg of ML CAPE in the warm sector ahead of the front, so
definitely enough to support thunder. As the front sags slowly
south, the thunder threat should get pushed past both airports by
late evening with the shower threat continuing through the night
and into Monday morning. Initial VFR conditions should go down to
MVFR and IFR as the lower levels saturate from the rain and some
cooler air moves in behind the front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...DMD
AVIATION...04
Hazardous weather outlook, May 2, 2:27 AM CST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
327 AM CDT Sun May 2 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
327 AM CDT Sun May 2 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop later this afternoon and
could last into the overnight hours. A few storms could be strong
at times with a risk for lightning, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More thunderstorms are possible Monday but no severe weather is
expected. Lightning would be the main threat.

Patchy frost is also possible later in the week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but spotters are
encouraged to report any strong winds or hail if observed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, May 2, 3:59 PM CST, 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
459 PM CDT Sun May 2 2021

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-030100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Wabasha, Dodge Center, Rochester,
Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, and Richland Center
459 PM CDT Sun May 2 2021

...Scattered Storms Into The Evening...

Storms have quickly developed across the area late this
afternoon, and will persist through the evening. The stronger
storms will produce hail up to 1/2 inch along with gusty winds and
brief, heavy downpours. Isolated severe storms will also be
possible, mostly until mid evening.

Take shelter indoors should storms near your location.

Rieck
Local storm report, May 2, 4:05 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 NE PICKWICK           44.02N 91.56W
05/02/2021  U0.50 INCH       WINONA             MN   PUBLIC

            PUBLIC REPORTED 0.50 INCH SIZE DIAMETER
            HAIL.

&&
Local storm report, May 2, 4:20 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 WSW GALESVILLE        44.07N 91.39W
05/02/2021  M1.00 INCH       TREMPEALEAU        WI   NWS EMPLOYEE

&&
Local storm report, May 2, 4:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 ESE WINONA            44.04N 91.62W
05/02/2021  M0.50 INCH       WINONA             MN   TRAINED SPOTTER

&&

The radar

The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winona

When
May 2, 4:48 PM CST
Where
Winona County, 1.21 mi NE of Lewiston
Measured
0.75 in hail
Reported by
Public
Coordinates
43.990, -91.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956632.